Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 288, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 10, 2009, 3:37 PM EDT for Jefferson County, Leon County, Madison County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2009, 3:37 PM EDT (19:37 UTC)
- Expired
- Oct 10, 2009, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Jefferson County, FL, Leon County, FL, Madison County, FL
The radar
The Tallahassee radar (KTLH), 43 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:15 PM EDT, 22 minutes earlier.
Area forecast discussion, Oct 10, 3:15 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE NATIONAL WEATHER SERVICE TALLAHASSEE FL 315 PM EDT SAT OCT 10 2009 .SYNOPSIS...THE AFTERNOON WATER VAPOR IMAGERY SHOWS MUCH OF THE NATION UNDER THE INFLUENCE OF A BROAD LONG WAVE TROUGH...SHUNTING THE DEEP LAYER RIDGE TO THE EAST OF THE BAHAMAS. A SHORT WAVE WAS MOVING INTO THE TN VALLEY AND LOWER MS VALLEY...PRECEDED BY A LARGE SWATH OF MOISTURE. THE 18Z REGIONAL SURFACE ANALYSIS INDICATED THAT THE NERN PORTION OF THE COLD FRONT WAS APPROACHING THE ERN CAROLINAS...WHILE THE SWRN PORTION OF THE FRONT OVER SRN GA AND FL PANHANDLE HAS SLOWED. BREAKS IN THE CLOUDS HAS ALLOWED RAPID DESTABILIZATION OF THE MOIST AIR MASS AHEAD OF THE FRONT...WITH SCT SHWRS/TSTMS DEVELOPING FROM SERN GA SWWD ACROSS THE FL BIG BEND AND APALACHEE BAY. WITH FAIRLY STEEP LAPSE RATES AND 20-30 KT UNIDIRECTIONAL SHEAR...A FEW STRONG TSTMS WITH GUSTY WINDS WILL BE POSSIBLE THIS AFTN. WELL BEHIND THE FRONT...A BAND OF LIGHT STRATIFORM PRECIP EXTENDED FROM ERN LA NEWD THROUGH CNTRL AL INTO NRN GA. && .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE MAIN BELT OF WESTERLIES WILL REMAIN FOCUSED OVER THE NRN HALF OF THE NATION. MEANWHILE...A FEW SHORT WAVES WILL TRAVERSE THE SRN CONUS IN THE W-SWLY FLOW THROUGH MONDAY BEFORE THE SUBTROPICAL RIDGE TO THE EAST RETROGRADES WWD INTO THE GULF OF MEXICO AT THE END OF THE PERIOD. THE SURFACE COLD FRONT BISECTING THE CWA FROM NE-SW WILL BECOME ALIGNED E-W NEAR THE FL-GA-AL BORDER ON SUNDAY...THEN RETREATS NWD AS A WARM FRONT ON MONDAY...WITH DEEP LAYER RIDGING BECOMING ESTABLISHED OVER THE SRN HALF OF THE REGION BEGINNING MONDAY NIGHT. THE 18Z-00Z POPS WERE ADJUSTED FOR ERN ZONES BASED ON CURRENT RADAR TRENDS. FOR TONIGHT...HIGHER POPS RETURN TO THE W/NW ZONES AS THE BOUNDARY STALLS AND SHORT WAVE ENERGY PASSES TO THE NW. THREW IN AREAS OF FOG DURING THE OVERNIGHT AND EARLY MORNING PERIODS FOR THE NEXT FEW DAYS DUE TO THE ABUNDANT LOW LEVEL MOISTURE. ON SUNDAY...THE POP GRADIENT BECOMES N-S WITH LIKELY POPS ALONG AND N OF THE FRONT...AND SCT TO THE S. THE BOUNDARY THEN DRIFTS NWWD SLIGHTLY WITH HIGHER POPS OVER NW HALF OF CWA SUNDAY NIGHT. THEN NEXT SHORT WAVE ENERGY ZIPS ACROSS THE SE ON MONDAY AS THE BOUNDARY LIFTS SLOWLY NWD...WITH A N-S POP GRADIENT (TRIMMED ABOUT 10 PERCENT LESS THAN SUNDAY'S POPS). THE DECREASING POP TREND CONTINUES MONDAY NIGHT...WITH LOW CHANCE POPS CONFINED TO NRN ZONES. BEST CHANCES FOR THUNDER WILL BE DURING THE AFTN/EVE...WITH ISOLD THUNDER DURING THE NIGHTTIME/MORNING. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...A LOW AMPLITUDE MID/UPPER RIDGE WILL BE CENTERED OVER THE FLORIDA PENINSULA AND EASTERN GULF MONDAY NIGHT. THIS RIDGE IS FORECAST TO RETROGRADE THROUGH THE GULF AND ACROSS MEXICO REACHING BAJA CALIFORNIA BY THURSDAY WHERE IT BEGINS TO AMPLIFY. AS THE RIDGE BUILDS...IT INDUCES A BROAD DOWNSTREAM THROUGH OVER THE EASTERN CONUS THROUGH THE REMAINDER OF THE FORECAST PERIOD. AT THE SURFACE...A STALLED FRONT IS FORECAST TO EXTEND ACROSS THE SOUTHEAST STATES INTO EAST TEXAS THROUGH TUESDAY AND THEN GET NUDGED SOUTH INTO OUR CWA ON WEDNESDAY AS THE DEEP RIDGING DEPARTS TO OUR WEST. THIS FRONT MAY BRIEFLY PUSH THROUGH OUR NORTH FLORIDA ZONES WEDNESDAY NIGHT BEFORE LIFTING AS A WARM FRONT THURSDAY IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. THE GFS FINALLY SHOWS A COLD FRONT PUSHING FROM WEST TO EAST THROUGH OUR FORECAST AREA WITH A COOLER AND DRIER AIRMASS FILTERING INTO THE REGION IN ITS WAKE ON FRIDAY. UNTIL THEN WE EXPECT ABOVE NORMAL TEMPERATURES WITH HUMID CONDITIONS ALONG WITH CHANCE POPS EACH DAY. WILL ALSO HOLD ON TO CHANCE POPS ON FRIDAY TO ACCOUNT FOR THE POSSIBILITY OF FUTURE FORECASTS SHOWING THE FRONT DOWN. && .MARINE...A RIDGE OF HIGH PRESSURE OVER THE WATERS WILL WEAKEN AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT IS PREDICTED TO STALL NORTH OF THE WATERS ON SUNDAY BEFORE LIFTING TO THE NORTH ON MONDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW CAUTIONARY LEVELS DURING THE PERIOD. && .AVIATION (THROUGH 18Z SUNDAY)...AFTER THE FIRST BAND OF SHOWERS DISSIPATED AS IT PUSHED THROUGH THE REGION LATE THIS MORNING...CLEARING SKIES ALLOWED AFTERNOON HEATING OF THE VERY UNSTABLE ATMOSPHERE TO PRODUCE A SECONDARY LINE OF STRONGER SHOWERS AND THUNDERSTORMS ALONG AREAS GENERALLY TO THE EAST AND NORTH OF THE APALACHICOLA RIVER. THIS ACTIVITY DEVELOPED JUST TO THE N OF PFN AND SHOULD REMAIN TO THE S OF DHN AND ABY FOR THE TIME BEING. THAT SAID...BOTH TLH AND VLD WILL BE UNDER THE GUN FOR SHOWERS AND THUNDERSTORMS DURING THE NEXT FEW HOURS...SO HAVE PLACED CONVECTIVE TEMPOS NEAR THE START OF THE AFTERNOON TAF PACKAGE. THEREAFTER...CONDITIONS WILL BECOME MUCH MORE COMPLEX...AS THE WEAKENING COLD FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THIS WILL LIKELY RESULT IN AN EXPANDING AREA OF LOW-MID LEVEL CLOUDS FROM NW TO SE WITH SOME LIGHT RAIN AND REDUCED VSBYS...BUT JUST HOW LOW VSBYS AND CIGS WILL GO REMAINS IN QUESTION AT THIS TIME. && .FIRE WEATHER...MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE RED FLAG CRITERIA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 71 87 69 88 70 / 40 50 30 30 20 PANAMA CITY 73 85 73 86 73 / 50 50 30 30 20 DOTHAN 67 81 66 84 68 / 60 60 40 50 30 ALBANY 67 81 67 84 69 / 50 60 40 50 40 VALDOSTA 70 85 69 88 69 / 40 60 20 30 20 CROSS CITY 71 89 70 90 69 / 20 30 20 20 20 APALACHICOLA 74 82 74 85 74 / 40 40 30 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION/FIRE WX...GOULD LONG TERM...BARRY REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Oct 10, 5:24 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 524 AM EDT SAT OCT 10 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-111000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 524 AM EDT SAT OCT 10 2009 /424 AM CDT SAT OCT 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR THE FLORIDA PANHANDLE BEACHES. IT WILL REMAIN UNSEASONABLY HOT AND HUMID TODAY WITH PEAK AFTERNOON HEAT INDICES AROUND 100 DEGREES ACROSS NORTHWEST FLORIDA. UNIDIRECTIONAL DEEP SOUTHWESTERLY SHEAR WILL BE SUFFICIENT FOR A BRIEF SUPERCELL OR BOWING LINE SEGMENT NEAR AND AHEAD OF A COLD FRONT DURING PEAK HEATING TODAY. THE THREAT FOR STRONG TO SEVERE STORMS WILL DIMINISH WITH SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ALTHOUGH IT WILL NOT BE QUITE AS HOT AS RECENT DAYS...TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MUCH OF THE WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. DESPITE THE THUNDERSTORMS IN THE FORECAST...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF CONVECTIVE WATCHES OR WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
In the hours before
Special weather statement, Oct 10, 3:30 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EDT SAT OCT 10 2009 FLZ017>019-102015- JEFFERSON-LEON-MADISON- 330 PM EDT SAT OCT 10 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON...EASTERN LEON...AND WESTERN MADISON COUNTIES... * UNTIL 415 PM EDT AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE...STRONG THUNDERSTORM 8 MILES NORTHEAST OF WOODVILLE...OR 9 MILES EAST OF TALLAHASSEE...MOVING EAST AT 25 MPH. WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. . 9-FOURNIER
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.